Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 302, NWS Sioux Falls, SD

June 13, 2004Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2004, 12:41 AM CDT for Sanborn County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 12:41 AM CDT (05:41 UTC)
Expired
Jun 13, 2004, 1:15 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS53 KFSD 130541
SVRFSD
SDC111-130615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 AM CDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 115 AM CDT

* AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WOONSOCKET...OR ABOUT 19 MILES SOUTH OF
  HURON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOONSOCKET AROUND 1245 AM CDT
  FORESTBURG AROUND 105 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4419 9832 4405 9833 4392 9796 4411 9790

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:56 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 9:56 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT SAT JUN 12 2004

.DISCUSSION...

MADE SOME ZONE UPDATES MAINLY TO ADJUSTS TIMING/COVERAGE OF WEATHER.
DROPPED POPS COMPLETLY FROM THE SOUTHWEST. ITS A LITTLE IFFY IF
PRECIP CAN MAKE IT INOT THE SOUTH...CELLS HAVE STRUGGLED ON THERE
SOUTHWARD EXTENT BUT WILL KEEP POPS GOING THERE AS ELEVATED
INSTABILITY STILL EXISTS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JRM
Hazardous weather outlook, Jun 12, 11:42 AM CDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT SAT JUN 12 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
TWO AREAS OF THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE TODAY. THE
FIRST IS OVER NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA THIS
AFTERNOON. A WARM FRONT WILL LIFT NORTH INTO EASTERN NEBRASKA AND
WESTERN IOWA. THIS WILL BRING INCREASINGLY UNSTABLE AIR BACK TO
THE AREA...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AS
THIS MOISTURE RETURNS TO THE AREA. SEVERE STORMS ARE POSSIBLE
WITH THIS ACTIVITY...WITH THE MAIN THREAT LARGE HAIL...POSSIBLY
AS LARGE AS GOLF BALLS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE
SOUTH AND EAST OF A SIOUX CITY TO STORM LAKE LINE AS THE SURFACE
WARM FRONT LIFTS NORTH.

THE SECOND AREA OF POSSIBLE THUNDERSTORM DEVELOPMENT WILL OCCUR
BY LATE THIS AFTERNOON AS A COLD FRONT MOVES INTO CENTRAL SOUTH
DAKOTA. LOW LEVEL MOISTURE WILL BE LIMITED IN THIS AREA...AND
THUS THE INSTABILITY WILL ALSO BE LIMITED. NEVERTHELESS...THE
DEGREE OF SHEAR IN THE ATMOSPHERE SHOULD ALLOW FOR ISOLATED
SEVERE WEATHER FROM LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS. LARGE HAIL TO THE SIZE OF NICKELS AND DAMAGING WINDS TO 60
MPH ARE THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY SOUTH
AND EAST OF A LINE FROM YANKTON TO SIOUX FALLS TO SLAYTON. A COLD
FRONT WILL MOVE SOUTHEAST ACROSS THE REGION DURING THE DAY ON
SUNDAY. THE ATMOSPHERE ALONG AND AHEAD OF THE COLD FRONT IS ONCE
AGAIN EXPECTED TO BECOME UNSTABLE DURING THE LATE MORNING AND
AFTERNOON HOURS. THUNDERSTORMS MAY DEVELOP BY LATE MORNING ALONG
THE COLD FRONT AND MOVE SOUTHEAST THROUGH THE AFTERNOON. DAMAGING
WINDS WILL BE THE MAIN THREAT FROM THESE STORMS...ALTHOUGH
ISOLATED LARGE HAIL WILL ALSO BE POSSIBLE.

THERE WILL ALSO BE A NUMBER OF THUNDERSTORM CHANCES FROM MONDAY
THROUGH WEDNESDAY. AT THIS TIME THE SEVERE WEATHER THREAT FROM
THESE STORMS IS UNCERTAIN...AND WILL BE BETTER DEFINED IN LATER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:33 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.